Texas, 2001

Damaging Wind in Texas, September 20, 2001

September 20, 2001 · NWS MAF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 20, 2:24 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Sep 20, 2:24 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...CORRECTED CCF
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
210 PM CDT THU SEP 20 2001

WATER VAPOR SHOWS WELL DEFINED SHRTWV TROF MVG E ACRS SRN NM WHILE
LOW LEVEL WLY PUSH GATHERING MOMENTUM AS GDP 24021KT WITH FALLING
DWPNT. SHRTWV TROF ENERGY MVG INTO MORE FAVORABLE ENVIRONMENT WITH
7H-5H LRS GREATER THAN 7.5 C/KM AND SFC DWPNTS MID 60S. THIS WITH
SFC TEMPS N90 IS YIELDING SB CAPES NEAR 3K J/KG...STILL SOME WORK
WITH NEAR 100 CINH.  SIGNS OF BACKING LOW LEVEL WIND FIELD ON KMAFS
VWP...AS SUCH EXPECT SUFFICIENT MSTR TO BE IN PLACE FOR A FEW ISOLD
STRONG TO SEVERE TSTMS MAINLY E OF LINE FROM KHOB TO MARATHON.
LOOKING UPSTREAM AT WSM PROFILER 3H WINDS IS 35KTS AND WITH SFC-85H
WINDS AROUND 10KTS EXPECT VWS WILL LIMIT SVR THREAT SOMEWHAT.
SURFACE TROF TO BE FARTHER W TMW ALLOWING INCREASED MSTR/INSTABILITY
IN MTNS/ERN NM. WITH NW STEERING FLOW EXPECT TO SEE MORE STORMS IN
WRN PLAINS ADJACENT TO MTNS...MVG FARTHER E DURING THE EVENING.
UPPER RIDGE AMPLIFIES FROM SWRN U.S. INTO NRN ROCKIES WHILE GREAT
LAKES RGN TROF DEEPENING SETTING STAGE FOR FROPA ON SUNDAY. AVN
INDICATING ABUNDANCE OF LOW CLOUDS IN WAKE OF FRONT THRU TUESDAY
MORNING WITH SIGNIFICANT COOLING IN 85H TEMPS SO MON/TUES TO HAVE A
TASTE OF FALL.

MAF  67/90/65/87  3232
LSA  64/86/64/85  3232
6R6  69/92/67/88  2222
MRF  57/86/56/79  2332
CNM  65/91/63/89  2332

.MAF...
TX...NONE.
NM...NONE.

In the hours before

Special weather statement, Sep 20, 1:53 PM CST, 2 hours 27 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
253 PM CDT THU SEP 20 2001

.SYNOPSIS...
ABUNDANT LOW LEVEL MOISTURE WILL COMBINE WITH AN UPPER LEVEL
DISTURBANCE TRAVERSING NEW MEXICO TO PRODUCE SCATTERED THUNDERSTORMS
OVER THE OUTLOOK AREA THIS AFTERNOON AND TONIGHT.  SCATTERED
THUNDERSTORMS FROM THE SOUTHEAST NEW MEXICO PLAINS TO THE DAVIS
MOUNTAINS...WILL SPREAD OR DEVELOP EAST ACROSS THE REMAINDER OF THE
OUTLOOK AREA.

.THREATS...

SEVERE THUNDERSTORMS...
A SURFACE TROUGH OF LOW PRESSURE FROM THE SOUTHEAST NEW MEXICO PLAINS
INTO THE DAVIS MOUNTAINS WILL PROVIDE A FOCUS FOR THUNDERSTORM
DEVELOPMENT INTO THE EVENING.  AS AN UPPER LEVEL DISTURBANCE MOVES
INTO THE AREA...THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD
...ESPECIALLY OVER SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN
BASIN.

THE ATMOSPHERE WILL BE MOST UNSTABLE OVER MUCH OF SOUTHEAST NEW
MEXICO AND THE NORTHERN HALF OF THE PERMIAN BASIN.  THEREFORE...
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND NORTHEAST
OF A MALJAMAR TO JAL TO MIDLAND TO GARDEN CITY LINE.  ISOLATED SEVERE
STORMS WILL BE POSSIBLE ACROSS THE REST OF THE AREA.  THE MAIN
THREATS WILL BE FROM LARGE HAIL AND STRONG WINDS.

HEAVY RAIN...
DUE TO THE AMOUNT OF AVAILABLE MOISTURE AND EXPECTED SLOW MOVEMENT
OF THE THUNDERSTORMS...HEAVY RAIN WILL POSE A THREAT THROUGH THIS
EVENING.  LOCALIZED FLOODING...ESPECIALLY IN THE DAVIS MOUNTAINS
AND SURROUNDING PLAINS...WILL BE POSSIBLE INTO THE EVENING HOURS.

STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

AKL

The radar

The Lubbock radar (KLBB), 90 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dawson

When
September 20, 4:20 PM CST
Where
Dawson County, 8 mi N of Lamesa
Measured
60 kt (69 mph)
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
32.850, -101.950

Power poles were reported blown down approximately 8 miles north of Lamesa.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2001Every state in 2001This day in weather historyWarnings in Texas, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5269696.